Arizona, 2009

High Wind in Arizona, March 22, 2009

March 22, 2009 · NWS VEF · 1 event in 1 county or zone

A cold Pacific storm system brought high winds and locally heavy snow to the Mojave Desert and southern Great Basin.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A cold Pacific storm system brought high winds and locally heavy snow to the Mojave Desert and southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 22, 9:30 AM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Mar 22, 9:30 AM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
930 AM PDT SUN MAR 22 2009

.SYNOPSIS...A POWERFUL PACIFIC STORM WILL BRING STRONG
WINDS...SCATTERED TO NUMEROUS RAIN AND SNOW SHOWERS AND MUCH COOLER
TEMPERATURES TO THE AREA TODAY. GUSTY NORTHWEST WINDS AND DRIER
WEATHER WILL THEN DEVELOP SUNDAY NIGHT AND MONDAY AS THE SYSTEM
MOVES EAST. ANOTHER STORM WILL BRING MORE GUSTY NORTH WINDS ON
THURSDAY.
&&

UPDATE...VERY FINE LINE CONTINUES BETWEEN THE CLOUDS FORMING OVER
THE CWA THIS MORNING AND CLEAR SKIES...WITH CLOUDS GENERALLY NORTH
OF A LINE FROM SOUTHEAST LINCOLN COUNTY TO DAGGETT CALIFORNIA AS OF
16Z. EXPECT CLOUDS TO CONTINUE TO SHIFT/FORM SOUTHEAST THIS MORNING
INTO THE AFTERNOON AND OVERALL THE SHORT TERM FORECAST HANDLES THIS
WELL. MAIN CONCERN CONTINUES TO BE WINDS. SO FAR WINDS HAVE BEEN A
LITTLE SLOW TO MATERIALIZE...BUT MAIN EVENT WILL BE THIS AFTERNOON
SO LITTLE CHANGE TO THE WIND WARNINGS/ADVISORIES THAT ARE CURRENTLY
IN EFFECT. PLEASE SEE THE LATEST STATEMENTS FOR DETAILS. TROUGH AXIS
ITSELF IS ALIGNED ALONG THE CALIFORNIA COAST AS OF 16Z WHICH PLACES
IT ON TRACK TO SHIFT ACROSS THE CWA TODAY AND EXIT THE AREA INTO
EARLY MONDAY. WILL CONTINUE TO MONITOR THE WINDS CLOSELY FOR ANY
NEEDED UPDATES...BUT ATTM NO UPDATES PLANNED.
&&

.AVIATION...FOR MCCARRAN...GUSTY SOUTH TO SOUTHWEST WINDS WILL
CONTINUE TO INCREASE THROUGH THIS MORNING. THE STRONGEST WINDS LOOK
TO BE BETWEEN 21Z SUNDAY AND 02Z MONDAY WHEN SUSTAINED WINDS WILL
HAVE THE POTENTIAL TO EXCEED 34 KTS WITH ISOLATED GUST OVER 47 KTS.
AN AIRPORT WEATHER WARNING REMAINS IN EFFECT THROUGH TODAY FOR THE
WINDS. WINDS WILL BEGIN TO LESSEN AND BECOME MORE WESTERLY AROUND
03Z MONDAY. A COLD FRONT WILL PASS THROUGH THE AIRPORT BETWEEN 04Z
AND 06Z MONDAY...SHIFTING WINDS TO THE NORTHWEST AT 10-15 KTS WITH
GUSTS TO AROUND 25 KTS. WINDS WILL HAVE THE POTENTIAL TO CAUSE AREAS
OF BLOWING DUST AND SAND THAT COULD REDUCE VSBY MAINLY THIS
AFTERNOON AND EVENING. STRONG MID AND UPPER LEVEL WINDS WILL ALSO
CAUSE MECHANICAL TURBULENCE ALOFT. SCT-BKN CLOUDS AOA 7K FEET
THROUGH TONIGHT. THE BEST CHANCE OF A SHOWER WILL BE OVER THE NEARBY
MOUNTAINS AND IN THE BEATTY AND MORMON MESA APPROACH CORRIDORS THIS
AFTERNOON AND EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY SOUTHWEST WINDS WILL CONTINUE TO INCREASE THIS
MORNING AND BY THIS AFTERNOON EXPECT GUSTS OVER 40 KTS ACROSS MUCH
OF THE MOJAVE DESERT WITH GUSTS OVER 30 KTS EXPECTED IN THE SOUTHERN
GREAT BASIN. WIND GUSTS AS HIGH AS 60 KTS ARE POSSIBLE OVER SAN
BERNARDINO COUNTY. AREAS OF BLOWING SAND AND DUST ARE POSSIBLE
REDUCING VSBY. AN APPROACHING COLD FRONT WILL BE PROCEEDED BY
SCT-BKN CLOUDS AS LOW AS 6K-8K FEET ALONG WITH SCATTERED SHOWERS
MAINLY NORTH OF INTERSTATE 15. THE COLD FRONT WILL PASS THROUGH THE
AREA LATE THIS AFTERNOON INTO TONIGHT AND SHIFT WINDS AROUND TO THE
NORTH. LOCAL MOUNTAIN OBSCURATIONS ARE EXPECTED ESPECIALLY NEAR ANY
HEAVIER SHOWERS. IN ADDITION...AN ISOLATED TSTM CANNOT BE RULED OUT
ACROSS LINCOLN AND CENTRAL NYE COUNTIES. SNOW LEVELS WILL DROP AS
LOW AS 4K FEET BEFORE PRECIPITATION ENDS.
&&

.PREV DISCUSSION...430 AM PDT SHORT TERM...RUNNING WAY BEHIND DUE TO
ONGOING WEATHER SO WILL JUST HIT THE MAIN POINTS. WINDS WERE ALREADY
HITTING ADVISORY CRITERIA IN NV ZONE 17 SO STARTED THE ADVISORY
IMMEDIATELY INSTEAD OF AT 9 AM. ALSO HOISTED AN ADVISORY FOR THIS
AFTERNOON INTO TONIGHT FOR NV ZONE 14 WHERE POST-FRONTAL WINDS ARE
EXPECTED TO BE STRONGEST. WINDS WERE GUSTING OVER 50 MPH IN WESTERN
INYO COUNTY AND IN THE SPRING MOUNTAINS SO LEFT THE ADVISORY IN
PLACE FOR INYO AND THE WARNING FOR THE CLARK COUNTY MOUNTAINS.
ELSEWHERE...GUSTS WERE INCREASING BUT NOT YET NEAR CRITERIA...SO 9
AM START TIME LOOKS FINE. A HUGE AREA OF CLEAR SKIES HAD DEVELOPED
BETWEEN THE THICKER CLOUDS NORTHWEST OF A LINE FROM INDEPENDENCE TO
TONOPAH AND THE DENSE CIRRUS SOUTH OF INTERSTATE 40. THE CLOUDS
SHOULD FILL IN THIS AREA RATHER QUICKLY THIS MORNING WITH PRECIP
CHANCES ON THE INCREASE AS WELL...SO SPLIT THE SKY POP AND WX GRIDS
INTO ONE HOUR INCREMENTS THIS MORNING TO BETTER ACCOUNT FOR THE
RAPID CHANGE EXPECTED. PRECIP CHANCES WILL END IN MOST AREAS BY LATE
TONIGHT WITH LOCALLY GUSTY NORTHWEST TO NORTH WINDS EXPECTED
TOMORROW AND TUESDAY. HIGH TEMPS WILL BOTTOM OUT TODAY AND LOW TEMPS
WILL FOLLOW SUIT TONIGHT...WITH A SLOW RECOVERY BEGINNING TOMORROW.

.LONG TERM...OVERALL NORTHWEST FLOW ALOFT WILL DOMINATE THROUGH THE
REST OF THIS WEEK AND INTO THE EARLY PART OF NEXT WEEK. THIS FLOW IS
TYPICALLY A DRY FLOW FOR THE AREA AND AS SUCH SYSTEMS THAT DROP IN
FROM THIS DIRECTION OFTEN DO NOT HAVE MUCH IN THE WAY OF MOISTURE TO
WORK WITH. THAT WILL BE THE CASE FOR THE NEXT SYSTEM DUE TO DROP
INTO THE SOUTHWESTERN U.S. ON THURSDAY. MODELS HAVE CONTINUED TO
WAFFLE ON THE TRACK OF THIS SYSTEM FROM RUN TO RUN BUT THE LATEST
00Z GUIDANCE HAS SHIFTED IT BACK FURTHER WEST TOWARDS THE LAKE
POWELL AREA. THIS SYSTEM MAY GENERATE A FEW SHOWERS OVER THE
NORTHEAST CORNER OF THE CWFA...MAINLY IN LINCOLN AND MOHAVE COUNTIES
AND THUS HAVE IN A SLIGHT CHANCE OF SHOWERS FOR THURSDAY MORNING AND
AFTERNOON HERE. THE MAIN IMPACT WITH THIS SYSTEM WILL BE
WINDS...ESPECIALLY BEHIND THE PASSAGE OF THE SURFACE COLD FRONT
ASSOCIATED WITH IT. A 110 KT+ JET NOSES SOUTH ACROSS THE SILVER
STATE ON THURSDAY ACCOMPANIED BY TIGHTENING SURFACE PRESSURE
GRADIENTS AND THERMAL GRADIENTS. AS HAS BEEN NOTED...THE 700 MB TEMP
GRADIENT IS PROGGED TO BE AROUND 13 DEGREES C OVER CLARK COUNTY
THURSDAY AT 12Z PER THE GFS. THUS EXPECT WE COULD BE LOOKING AT
STRONG NORTH WINDS FOR A PERIOD OF SEVERAL HOURS THURSDAY BEHIND THE
FRONT. AFTER THIS SYSTEM DEPARTS TO THE EAST THURSDAY NIGHT...WINDS
WILL GRADUALLY LESSEN THOUGH LOCAL GUSTY NORTH WINDS MAY LINGER DOWN
THE COLORADO RIVER VALLEY INTO FRIDAY. AN UPPER RIDGE OFF THE COAST
OF CALIFORNIA WILL TRY TO BUILD EAST AND BRING A WARMING TREND FOR
NEXT WEEKEND WITH ABOVE NORMAL TEMPS. BY NEXT MONDAY THERE IS THE
POTENTIAL FOR ANOTHER SYSTEM TO DROP SOUTH AND BRING A REINFORCING
SHOT OF COOLER AIR.
&&

.FIRE WEATHER...STRONG AND GUSTY WINDS WILL BE A CONCERN AREAWIDE
TODAY. HOWEVER...COOLER TEMPERATURES AND A SLIGHT INCREASE IN
MOISTURE WILL ALLOW MINIMUM RELATIVE HUMIDITIES TO STAY ABOVE 15
PERCENT...AND FUELS DO NOT SEEM TO BE VERY DRY YET. THUS..WILL NOT
ISSUE ANY RED FLAG WARNINGS.
&&

JENSEN/MORGAN/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 22, 6:11 AM MST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
611 AM PDT SUN MAR 22 2009

NVZ018-019-230415-
SHEEP RANGE-SPRING MOUNTAINS-
611 AM PDT SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS WILL AFFECT THE CLARK COUNTY MOUNTAINS
THROUGH THIS EVENING...AND A HIGH WIND WARNING IS IN EFFECT UNTIL
9 PM. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WILL BRING GUSTY NORTH WINDS ON THURSDAY.
OTHERWISE...QUIET WEATHER IS EXPECTED FOR THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE
TO DO SO.

NVZ020-230415-
LAS VEGAS VALLEY-
611 AM PDT SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

LOCALLY STRONG DOWNSLOPE WINDS OFF THE SPRING MOUNTAINS WILL
AFFECT THE NORTHWEST PART OF THE VALLEY THIS MORNING...AND STRONG
SOUTHWEST WINDS WILL AFFECT MUCH OF THE VALLEY THIS AFTERNOON AND
EVENING. A HIGH WIND WARNING IS IN EFFECT FROM 9 AM TO 9 PM. FOR
MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WILL BRING GUSTY NORTH WINDS ON THURSDAY.
OTHERWISE...QUIET WEATHER IS EXPECTED FOR THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE
TO DO SO.

AZZ001-003-NVZ016-022-230415-
NORTHWEST PLATEAU-NORTHWEST DESERTS-NORTHEAST CLARK COUNTY-
SOUTHERN CLARK COUNTY-
611 AM PDT SUN MAR 22 2009 /611 AM MST SUN MAR 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS WILL AFFECT MUCH OF CLARK AND MOHAVE
COUNTIES THIS AFTERNOON AND EVENING...AND A HIGH WIND WARNING IS
IN EFFECT FROM 9 AM TO 9 PM. FOR MORE DETAILS...PLEASE REFER TO
PRODUCT RNONPWVEF.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WILL BRING GUSTY NORTH WINDS ON THURSDAY.
OTHERWISE...QUIET WEATHER IS EXPECTED FOR THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE
TO DO SO.

CAZ523>526-230415-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-
611 AM PDT SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WEST WINDS WILL AFFECT THE SAN BERNARDINO COUNTY
DESERTS TODAY AND TONIGHT...AND A HIGH WIND WARNING IS IN EFFECT
FROM 9 AM TO MIDNIGHT. FOR MORE DETAILS...PLEASE REFER TO PRODUCT
RNONPWVEF.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WILL BRING GUSTY NORTH WINDS ON THURSDAY.
OTHERWISE...QUIET WEATHER IS EXPECTED FOR THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE
TO DO SO.

NVZ017-230415-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
611 AM PDT SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS WILL AFFECT WESTERN CLARK AND SOUTHERN NYE
COUNTIES TODAY AND THIS EVENING...AND A WIND ADVISORY IS IN EFFECT
UNTIL 9 PM. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WILL BRING GUSTY NORTH WINDS ON THURSDAY.
OTHERWISE...QUIET WEATHER IS EXPECTED FOR THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE
TO DO SO.

CAZ519-520-230415-
EASTERN SIERRA SLOPES-OWENS VALLEY-
611 AM PDT SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS ON THE EASTERN SIERRA SLOPES AND IN THE
OWENS VALLEY AHEAD OF A COLD FRONT THIS MORNING WILL BECOME GUSTY
NORTHWEST WINDS THIS AFTERNOON AS THE FRONT PASSES. A WIND
ADVISORY IS IN EFFECT UNTIL 9 PM. FOR MORE DETAILS...PLEASE REFER
TO PRODUCT RNONPWVEF.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WILL BRING GUSTY NORTH WINDS ON THURSDAY.
OTHERWISE...QUIET WEATHER IS EXPECTED FOR THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE
TO DO SO.

AZZ002-036-CAZ521-522-527-NVZ015-021-230415-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-
611 AM PDT SUN MAR 22 2009 /611 AM MST SUN MAR 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS WILL AFFECT MUCH OF INYO AND LINCOLN
COUNTIES AS WELL AS THE COLORADO RIVER VALLEY TODAY. A WIND
ADVISORY IS IN EFFECT FROM 9 AM TO 9 PM. FOR MORE DETAILS...PLEASE
REFER TO PRODUCT RNONPWVEF.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WILL BRING GUSTY NORTH WINDS ON THURSDAY.
OTHERWISE...QUIET WEATHER IS EXPECTED FOR THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE
TO DO SO.

NVZ014-230415-
ESMERALDA AND CENTRAL NYE COUNTY-
611 AM PDT SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTHWEST WINDS WILL DEVELOP OVER ESMERALDA AND CENTRAL NYE
COUNTIES THIS AFTERNOON AND EVENING AS A STRONG COLD FRONT MOVES
THROUGH. A WIND ADVISORY IS IN EFFECT FROM 1 PM TO 1 AM. FOR MORE
DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WILL BRING GUSTY NORTH WINDS ON THURSDAY.
OTHERWISE...QUIET WEATHER IS EXPECTED FOR THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE
TO DO SO.

MORGAN

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northwest Deserts

When
March 22, 3:00 PM MST
Where
Northwest Deserts forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156415.